Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 10, 2017, 1:42 PM CDT for Cass County, Jackson County, Missouri; Johnson County, Miami County, Kansas. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 1:42 PM CDT (18:42 UTC)
- Expired
- May 10, 2017, 2:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 1:56 PM CDT | TSTM WND DMG | 2 Se Olathe, KS | 10 INCH DIAMETER HARDWOOD TREE LIMB BROKEN |
| May 10, 1:57 PM CDT | TSTM WND DMG | 5 N Stillwell, KS | 4 INCH DIAMETER TREE LIMB SNAPPED |
| May 10, 2:00 PM CDT | TSTM WND DMG | 5 N Stillwell, KS | 8-9 INCH SILVER MAPLE TREE DIAMETER SNAPPED |
| May 10, 2:04 PM CDT | TSTM WND DMG | 7 S Overland Park, KS | LARGE TREE UPROOTED NEAR 151ST STREET |
| May 10, 2:06 PM CDT | TSTM WND DMG | 5 S Lenexa, KS | 4 INCH DIAMETER SNAPPED ON A HEALTHY HARDWOOD TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
572
WUUS53 KEAX 101842
SVREAX
KSC091-121-MOC037-095-101915-
/O.NEW.KEAX.SV.W.0058.170510T1842Z-170510T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
142 PM CDT WED MAY 10 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Miami County in east central Kansas...
Johnson County in east central Kansas...
Northwestern Cass County in west central Missouri...
Southwestern Jackson County in west central Missouri...
* Until 215 PM CDT
* At 142 PM CDT, a severe thunderstorm was located near Spring Hill,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Overland Park, Olathe, Lenexa, Leawood, Grandview,
Belton, Prairie Village, Raymore, Gardner, Merriam, Mission, Paola,
Spring Hill, Peculiar, Osawatomie, Louisburg, Fairway, Mission
Hills and Edgerton.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 227.
Interstate 470 between mile markers 0 and 1.
Interstate 435 between mile markers 0 and 2, and between mile
markers 71 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3861 9507 3881 9505 3905 9460 3872 9436
3851 9503
TIME...MOT...LOC 1842Z 235DEG 46KT 3870 9488
HAIL...<.75IN
WIND...60MPH
$$
LG2 follow-up statements
468
WWUS53 KEAX 101854
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
154 PM CDT WED MAY 10 2017
KSC091-121-MOC037-095-101915-
/O.CON.KEAX.SV.W.0058.000000T0000Z-170510T1915Z/
Miami KS-Johnson KS-Cass MO-Jackson MO-
154 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN MIAMI...JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN
JACKSON COUNTIES...
At 153 PM CDT, a severe thunderstorm was located near Spring Hill,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kansas City, Overland Park, Olathe, Lenexa, Leawood, Grandview,
Belton, Prairie Village, Raymore, Gardner, Merriam, Mission, Spring
Hill, Peculiar, Fairway, Mission Hills, Edgerton, Westwood, Cleveland
and Westwood Hills.
This includes the following highways...
Interstate 35 in Kansas between mile markers 203 and 227.
Interstate 470 between mile markers 0 and 1.
Interstate 435 between mile markers 0 and 2, and between mile
markers 71 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Pleasant Hill.
&&
LAT...LON 3867 9496 3881 9505 3905 9460 3872 9436
3866 9455
TIME...MOT...LOC 1853Z 235DEG 46KT 3879 9472
HAIL...<.75IN
WIND...60MPH
$$
LG020
WWUS53 KEAX 101913
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
213 PM CDT WED MAY 10 2017
KSC091-121-MOC037-095-101923-
/O.EXP.KEAX.SV.W.0058.000000T0000Z-170510T1915Z/
Miami KS-Johnson KS-Cass MO-Jackson MO-
213 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI...
JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES WILL
EXPIRE AT 215 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.
LAT...LON 3867 9496 3881 9505 3905 9460 3872 9436
3866 9455
TIME...MOT...LOC 1913Z 270DEG 46KT 3891 9451
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:41 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 10, 12:41 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1241 PM CDT Wed May 10 2017 .Discussion... Issued at 414 AM CDT WED MAY 10 2017 Water vapor imagery around 09z this morning shows a close off mid/upper level low pressure system churning away over the desert southwest region. To the east of this trough a mid/upper ridge remains in position over the central part of the CONUS. This large scale ridging has been the main factor in the fair weather across the region of recent days. Isentropic ascent associated with the warm air advection regime ahead of a developing surface trough has aided in the production of a few elevated thunderstorms over southern Nebraska and southern Iowa. This isentropic ascent can best be seen on the 295K-300K Theta E surfaces. Also perhaps aiding in the development of this round of showers and thunderstorms just north of the forecast area is an area of weak mid level vorticity rotating around the aforementioned ridge. While this activity will predominantly remain to the north of the forecast area there is a small chance that areas of far northern Missouri and far northern Kansas could see some of these storms spill into those counties through the morning hours. As the mid level trough pushes eastward there will be neutral to increasing H5 pressure heights through the day, which will act to suppress convection through the late morning to early afternoon. Through the day as the surface low develops it will push a warm front north into central/southern Iowa by mid afternoon. This warm front will provide the best low level convergence and focus for storm initiation later this afternoon. While H5 pressure heights will likely remain neutral through the day models do indicate perhaps another vorticity max rotating around the mid level ridge later this afternoon, sparking a round of thunderstorms predominantly along the surface boundary in southern/central Iowa. The surface low will continue to push east through the afternoon and evening, which will cause the boundary to start sagging southward as a slowly moving cold front this afternoon. This sagging boundary will be the focus for storm initiation into northern Missouri, down into central Missouri by Wednesday night. As for severe weather concerns with this Wednesday evening activity, there will be plenty of moisture in the area to fuel strong storms. PWAT values will be in the 1.3 to 1.6 inch range, which is about maximum for this time of year. Should the area get a few breaks in the clouds temperatures might be able to warm up enough to build up a conservative estimate of 2000 J/kg of ML CAPE. Deep layer shear vectors around 30 to 40 kts will combine with the instability to bring conditions conducive for organized storm activity later this evening. While the environment will be conducive to organized storm structures there area a couple caveats, the most notable of which is storm mode considering the deep layer shear vectors roughly parallel to the sagging boundary, which will cause a bit of a messy storm mode. Southerly winds ahead of the sagging front may introduce some low level shear to the equation, which will bring a non-zero chance for an isolated tornado, but considering the sagging cooler air as well as the interference from messy storm mode expect the tornado risk to be rather low across the area. That being said, there is still a good chance for some of these evening storms to be on the strong to severe side with hail predominantly in the quarter to ping pong ball size, but perhaps up to golf ball sized and gusty winds to 60 mph being the main concerns. Depending on the progressiveness of this sagging boundary some areas could see some training storm activity through the night on Wednesday into Thursday. As of now with the progged boundary location for the bulk of this Wednesday event expect the larger rainfall amounts to fall across northern Missouri, perhaps as far south as Interstate 70. This is a bit of good news on the flooding front, due to that area being impacted less from recent heavy rains than areas further south. After perhaps a lull in the storm action for Wednesday night into Thursday the main trough will finally eject into the area and move through during the day on Thursday. This will bring some additional rain to the area on Thursday but at this time it's looking like the boundary will be most of the way through the area, which will keep the severe weather concerns confined to areas south of Interstate 70, and likely any further heavy rains to the same areas of southern and central Missouri. Given the progressive nature of the boundary by this time period as well as the progressive nature of the mid/upper system, periods of heavy rain on Thursday in southern/central Missouri should be minimized. By late in the week and through the weekend conditions should dry out, leaving a few days without much in the way of weather. The next chance for rain could come early to mid week next week, but at this point it does not look like a high-impact weather maker. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1241 PM CDT WED MAY 10 2017 VFR conditions are prevailing across the at this time, but there are storms bubbling up on the radar as the remnants of a convective complex approaches Kansas City from the southwest. Widespread activity is expected to develop and move across the Kansas-Missouri state line early to mid afternoon with mostly VFR CIGs; though a few strong storms may push both the CIG and VIS down into the MVFR range for brief periods. VFR clouds should then stick around with another round of storms expected later, overnight. Confidence is not as high on the secondary activity as it will be highly dependent on where this afternoon stuff goes. Either way, the frontal boundary up north will then sweep south overnight which might result in IFR CIGs early Thursday morning along with a wind shift to the north. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Cutter
Hazardous weather outlook, May 10, 4:09 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 409 AM CDT Wed May 10 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-110915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 409 AM CDT Wed May 10 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possible across the entire outlook area from late this afternoon into this evening. The main threats will be for damaging winds and large hail however, the chance for an isolated tornado can not be ruled out. One to two inches of precipitation will be possible this afternoon through Thursday which may lead to minor river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous weather is not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 10, 1:28 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
128 PM CDT WED MAY 10 2017
KSZ025-MOZ020-021-028-101900-
Atchison KS-Platte MO-Buchanan MO-Clinton MO-
128 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON...
SOUTHEASTERN BUCHANAN...WESTERN CLINTON AND NORTHERN PLATTE COUNTIES
UNTIL 200 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 to 45 mph will be possible
with this storm.
Locations impacted include...
Plattsburg, Weston, Gower, Agency, Edgerton, Dearborn, Camden Point,
Lewis And Clark Village, Easton, De Kalb, Iatan, Faucett, Bean Lake
and Lewis And Clark Vi.
This includes Interstate 29 between mile markers 25 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3953 9510 3980 9460 3975 9460 3975 9456
3952 9440 3941 9495 3942 9497 3942 9504
TIME...MOT...LOC 1828Z 239DEG 36KT 3949 9494
LGSpecial weather statement, May 10, 1:34 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
134 PM CDT WED MAY 10 2017
KSZ057-105-101900-
Johnson KS-Miami KS-
134 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND SOUTHERN
JOHNSON COUNTIES UNTIL 200 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rantoul, or 9 miles south of Edgerton, moving northeast at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Overland Park, Olathe, Lenexa, Gardner, Paola, Spring Hill,
Osawatomie, Louisburg, Edgerton, Hillsdale, Bucyrus, Chiles, Clare,
Lackmans, Wagstaff and Stillwell.
This includes Interstate 35 in Kansas between mile markers 200 and
220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3869 9506 3877 9505 3895 9478 3870 9461
3864 9461 3848 9506
TIME...MOT...LOC 1833Z 235DEG 43KT 3863 9503
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:28 PM CDT | Special Weather Statement | EAX | Buchanan | 32 min |
| May 10, 2:00 PM CDT | Special Weather Statement | EAX | Harrison | 30 min |
| May 10, 2:04 PM CDT | Special Weather Statement | EAX | Clinton | 41 min |
| May 10, 2:12 PM CDT | Special Weather Statement | EAX | Clay, Jackson, Lafayette, Ray | 48 min |
| May 10, 2:29 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Ray | 31 min |
| May 10, 2:58 PM CDT | Special Weather Statement | EAX | Caldwell, Livingston | 47 min |
| May 10, 3:10 PM CDT | Special Weather Statement | EAX | Carroll, Chariton, Lafayette, Ray | 50 min |
| May 10, 3:17 PM CDT | Special Weather Statement | EAX | Putnam, Sullivan | 43 min |
| May 10, 3:53 PM CDT | Special Weather Statement | EAX | Adair, Putnam, Schuyler, Sullivan | 52 min |
| May 10, 3:56 PM CDT | Special Weather Statement | EAX | Chariton, Howard, Macon, Randolph, Saline | 49 min |
| May 10, 1:34 PM CDT | Special Weather Statement | EAX | Johnson, Miami | 26 min |
| May 10, 1:56 PM CDT | Special Weather Statement | EAX | Wyandotte | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.